Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 30, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 15, 2018, 5:14 PM MDT for Arapahoe County, Elbert County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2018, 5:14 PM MDT (23:14 UTC)
- Expired
- May 15, 2018, 5:48 PM MDT
- In force
- 34 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Arapahoe County, CO, Elbert County, CO
The radar
The Denver radar (KFTG), 28 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1171 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
627
WUUS55 KBOU 152314
SVRBOU
COC005-039-160000-
/O.NEW.KBOU.SV.W.0030.180515T2314Z-180516T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
514 PM MDT TUE MAY 15 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northwestern Elbert County in east central Colorado...
South central Arapahoe County in northeastern Colorado...
* Until 600 PM MDT.
* At 513 PM MDT, a severe thunderstorm was located 8 miles southeast
of Arapahoe Park, or 24 miles southeast of Denver, moving east at
10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Elbert and south central Arapahoe Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3948 10461 3962 10463 3969 10430 3943 10429
TIME...MOT...LOC 2313Z 261DEG 10KT 3955 10456
HAIL...1.00IN
WIND...60MPH
$$
DANKERS2 follow-up statements
974
WWUS55 KBOU 152331
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
531 PM MDT TUE MAY 15 2018
COC005-152337-
/O.CAN.KBOU.SV.W.0030.000000T0000Z-180516T0000Z/
Arapahoe CO-
531 PM MDT TUE MAY 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ARAPAHOE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3948 10461 3957 10462 3956 10430 3943 10429
TIME...MOT...LOC 2327Z 279DEG 10KT 3953 10451
$$
COC039-160000-
/O.CON.KBOU.SV.W.0030.000000T0000Z-180516T0000Z/
Elbert CO-
531 PM MDT TUE MAY 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHWESTERN ELBERT COUNTY...
At 527 PM MDT, a severe thunderstorm was located 11 miles northeast
of Ponderosa Park, or 27 miles southeast of Denver, moving east at
10 mph.
Weather spotters in and near Elizabeth have been reporting soft hail
up to the size of nickels with this storm. Radar indicates that the
storm is beginning to weaken. However, more hail, strong gusty winds
and heavy rain are still possible.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Elbert County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3948 10461 3957 10462 3956 10430 3943 10429
TIME...MOT...LOC 2327Z 279DEG 10KT 3953 10451
HAIL...0.88IN
WIND...60MPH
$$
DANKERS655
WWUS55 KBOU 152348
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
548 PM MDT TUE MAY 15 2018
COC039-152358-
/O.CAN.KBOU.SV.W.0030.000000T0000Z-180516T0000Z/
Elbert CO-
548 PM MDT TUE MAY 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ELBERT COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3948 10461 3957 10462 3956 10430 3943 10429
TIME...MOT...LOC 2347Z 261DEG 10KT 3954 10443
$$
DANKERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:12 PM MDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 15, 3:12 PM MDT, 2 hours 2 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Denver/Boulder CO 312 PM MDT Tue May 15 2018 .SHORT TERM...(This evening through Wednesday) Issued at 300 PM MDT Tue May 15 2018 Convection is pretty slow to develop this afternoon. Coverage is very limited as well. The ACARS soundings still show a pretty decent mid level cap. Models have an upper ridge over Colorado tonight and Wednesday. The flow aloft will be weak southwesterly tonight and weak westerly on Wednesday. There is weak downward synoptic scale energy in place both periods. The boundary layer winds will be normal diurnal patterns overnight and Wednesday. For moisture, the 40s and low 50F dew points are expected to continue overnight then dry out quite a bit on Wednesday. There is pretty decent CAPE around this evening for the plains and foothills, with somewhat less on Wednesday. Models have fairly decent measurable rainfall over the plains this evening into overnight, with almost nothing on Wednesday. For pops, will lower them form current numbers this evneing/overnight based on current trends and mid level stability in place. Will go with very little to no pops on Wednesday. For temperatures, Wednesday highs should be 2-4 C warm then this afternoon's. .LONG TERM...(Wednesday night through Tuesday) Issued at 312 PM MDT Tue May 15 2018 Models still disagreeing on convective activity Wednesday evening. Upper ridge axis passing overhead may be enough to limit the chances. NAM keeps high pressure pushing in through all the plains, where GFS and EC have a surface trough forming and pushing east over the plains, enough to mix the atmosphere with slightly warmer temperatures. For now, will have a small area over the far northeast plains as well as over Lincoln County where a ribbon of higher theta-e is progged to exist for a slight chance of storms. Southeasterly low level flow will increase Thursday as an upper low moves into the Great Basin and southwesterly flow aloft increases. Deeper moisture will move up in the southeast flow and will combine with warmer temperatures due to warm advection in southwest flow aloft to bring much higher CAPE values to the eastern plains. Values of over 2000 J/kg will likely be seen over the northeast corner Thursday afternoon into evening along with Bulk shear values of near 35 knots. Strong to potentially severe strength storms will likely occur east of a line from Sterling down to Limon, with strong winds and hail the main threats. Heavy rain will also be a threat as PW values jump to over an 1.25 inches by early evening. On Friday, the upper low will swing into western Colorado, while a strong cold front pushes down from the northern Rockies and Great Plains. NAM and GFS agree on the front pushing through our area by noon on Friday, with upslope flow deepening as 700 and 500 mb flow turns easterly. Precipitation will likely change from showers to stratiform near and against the foothills, but areas further east may still stay warm enough for convective activity. This will all depend on the timing of the front, so will at least keep a slight chance of thunder in the forecast for all the plains. With the deeper upslope staying in place longer in the GFS than EC, GFS is producing 1 to 3 inches of rain in 24 hours, favoring the northern state border...however the EC is much less impressed with one quarter to one half inch, but it has only about 6 hours of upslope and not as deep of a system. Will at least put likely PoPs in the forecast for the northern foothills and urban corridor Friday afternoon through early Saturday morning. Snow levels are expected to drop down to near 10kft by Saturday morning then continue to drop through the day. The northern foothills may even see snow coming down to near 9000 feet. In a post frontal airmass Saturday, and with cool temperatures in the 50s over the plains being kept in place by the high surface pressure, will likely only see stratiform rain, have removed any mention of thunder. The mountains may still see some potential however in continued southwesterly flow as an upper trough pattern still remains over the Great Basin. Again, snow may be found over the northern mountains and foothills between 9k-10kft. Sunday through Tuesday will feature a warming trend as another upper low moves onshore from the Pacific and into the Great Basin. Afternoon shower and thunderstorms are expected to increase Sunday and Monday, then depending on the speed and strength of the upper low and upper ridge right ahead of it, Tuesday may be dry as the GFS portrays or still convective as the EC portrays. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 300 PM MDT Tue May 15 2018 Weak southeast winds are expected to continue into mid evneing before going to weak draiange patterns overnight. There will be no ceiling issues. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RJK LONG TERM...Kriederman AVIATION...RJK
Hazardous weather outlook, May 15, 11:23 AM MDT, 5 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1123 AM MDT Tue May 15 2018 COZ030>051-161730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1123 AM MDT Tue May 15 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Strong thunderstorms are expected this afternoon and evening with a few getting to severe levels possible. The threat of severe weather today is greatest from the Denver area east to Limon from 3 PM to 8 PM. The main threat will be hail up to an inch in diameter. Rainfall rates as high as 1 inch per half hour are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated showers and thunderstorms will be possible Wednesday afternoon and evening. Some storms could produce heavy rain and hail. Stronger and more widespread storms will then be possible Thursday afternoon with a chance of severe storms. The main threat on Thursday will be large hail and heavy rain over the far eastern plains. Temperatures will increase into the lower 80s Wednesday and Thursday. A cold front will push down Friday and bring rain showers with a slight chance of thunderstorms transitioning more to stratiform rain. Some heavier rain may be possible along the northern foothills and urban corridor. Temperatures will fall slightly on Friday back into the 70s with low 60s possible on Saturday with rain. Sunday and Monday will see gradually warming temperatures with a slight chance of showers and thunderstorms each afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2 PM.
In the hours before
Special weather statement, May 15, 4:30 PM MDT, 44 minutes before
Special Weather Statement National Weather Service Denver CO 430 PM MDT TUE MAY 15 2018 COZ040-041-152315- Elbert/Central and East Douglas Counties Above 6000 Feet CO- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County CO- 430 PM MDT TUE MAY 15 2018 ...SPECIAL WEATHER STATEMENT... At 427 PM MDT, Doppler radar was tracking a strong thunderstorm over southwestern Aurora, or 15 miles southeast of Denver, moving east at 15 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Brief heavy rainfall may also cause some standing water in parking lots and intersections. Locations impacted include... Southwestern Aurora, Centennial, Highlands Ranch, Parker, eastern Littleton, Greenwood Village, Lone Tree, Beverly Hills, Surrey Ridge, Arapahoe Park and Sedalia. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning will also be possible with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Motorists should use caution while driving on rain covered roadways. && LAT...LON 3960 10498 3968 10452 3951 10447 3944 10499 TIME...MOT...LOC 2227Z 261DEG 11KT 3957 10474 DANKERS
Special weather statement, May 15, 4:57 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Denver CO
457 PM MDT TUE MAY 15 2018
COZ041-152345-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
457 PM MDT TUE MAY 15 2018
...SPECIAL WEATHER STATEMENT...
At 453 PM MDT, Doppler radar was tracking a strong thunderstorm over
Greenland, or 23 miles north of Colorado Springs, moving east at 10
mph.
Half inch hail will be possible with this storm. Wind gusts up to 30
mph can also be expected. Rainfall amounts up to a half inch will be
possible in 30 minutes or less.
Locations impacted include...
Larkspur and Greenland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also expected with this storm which will produce
poor visibility, and may lead to localized flooding. Do not drive
your vehicle through flooded roadways.
Frequent cloud to ground lightning will be possible with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3913 10491 3918 10492 3925 10490 3929 10457
3913 10456
TIME...MOT...LOC 2253Z 261DEG 10KT 3917 10482
DANKERSThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:01 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 44 min |
| May 15, 4:30 PM MDT | Special Weather Statement | BOU | Denver | 45 min |
| May 15, 4:57 PM MDT | Special Weather Statement | BOU | Douglas | 48 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.